Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 77, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 20, 2001, 4:39 PM MDT for El Paso County, Colorado. It was in force for 96 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 20, 2001, 4:39 PM MDT (22:39 UTC)
- Expired
- Jun 20, 2001, 6:15 PM MDT
- In force
- 96 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County El Paso County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 5:10 PM MDT | Hail 1 | Ellicott, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1065 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 202241 SVRPUB COC041-210015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 439 PM MDT WED JUN 20 2001 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 615 PM MDT * AT 439 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE SEVERE THUNDERSTORM 3 MILES NORTHEAST OF ELLICOTT...OR ABOUT 23 MILES EAST OF COLORADO SPRINGS...MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED WILL BE... YODER AROUND 455 PM MDT TRUCKTON AROUND 510 PM MDT RUSH AROUND 515 PM MDT AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL NEAR ONE INCH IN DIAMETER. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. BE ALERT THAT OTHER THUNDERSTORMS NEAR SOUTHERN COLORADO SPRINGS COULD ALSO BECOME SEVERE. REPORT SEVERE WEATHER TO THE NEARYEST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 3898 10437 3881 10446 3862 10397 3886 10388
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:15 PM MDT, 2 hours 24 minutes earlier.
Area forecast discussion, Jun 20, 2:15 PM MDT, 2 hours 24 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 215 PM MDT WED JUN 20 2001 ...FORECAST CONCERNS ARE EXPECTED STORM ACTIVITY TONIGHT... ESPECIALLY OVER THE PLAINS... CURRENTLY: 88-D SHOWS THUNDERSTORMS FIRING OVER EASTERN MOUNTAINS WHERE CONVECTIVE INHIBITION IS MINIMIZED. AIRMASS OVER EASTERN PLAINS CONTINUES TO DESTABILIZE...BUT CIN (CAP) IS STILL EVIDENT IN LAPS ANALYSIS ATTM. DEW POINTS ACROSS ALL THE EASTERN PLAINS IN THE 50S TO LOWER 60S AND SOUTHEAST FLOW PICKING UP SOME AS SURFACE LOW DEVELOPS OVER SOUTH CENTRAL COLO. UPPER FLOW FROM THE WEST-NORTHWEST SO SHEAR IS SETTING UP AS WELL. WATER VAPOR IMAGERY SHOWS SHORTWAVE OVER WYOMING MOVING SOUTHEAST. TONIGHT: SHORTWAVE WILL BRUSH ACROSS AREA...WITH BEST DYNAMICS OVER NORTHEAST COLO. HOWEVER...MID LEVEL QG FORCING SHOWS DIVERGENCE OVER THE SOUTHEAST PLAINS LATER THIS AFTERNOON. CAPES PROGGED TO BE 1500 TO LOWER 2000S J/KG IN SOUTHEAST WITH CAP FORECAST TO BREAK BY MIDAFTERNOON. DECENT SHEAR PRESENT LATE THIS AFTERNOON...WITH UPPER WINDS FROM WEST-NORTHWEST AND SURFACE WINDS FROM SOUTHEAST. AS A RESULT A SUPERCELL OR TWO WILL PROBABLY DEVELOP OVER THE AREA LATE THIS AFTERNOON AND INTO TONIGHT. HODOGRAPHS SUGGEST STORM SPLITTING. TALK OF AN MCS DEVELOPING EITHER IN FAR SOUTHEAST COLO OR PANHANDLES SEEMS REASONABLE WITH MESOSCALE EVOLUTION...SO WILL LIKELY MENTION POSSIBILITY OF HEAVY RAIN IN THE FAR SOUTHEAST LATER TONIGHT IN ZONES. ELSEWHERE ACROSS THE CWFA...ISOLATED TO WIDELY SCATTERED SHOWERS OR THUNDERSTORMS WILL OCCUR THIS EVENING WHERE INSTABILITY IS LESS. THURSDAY AND THURSDAY NIGHT: WEATHER LOOKS TO BE LESS THREATENING ON THURSDAY. UPPER SHORTWAVE MAY BE LACKING AND FOCUS OF MOST UNSTABLE AIR SHIFTS BACK TO THE CENTRAL PART OF CWFA. WEAK UPSLOPE EVIDENT IN EASTERN PLAINS WITH RESIDUAL MOISTURE FROM PREVIOUS CONVECTION...BUT ATMOSPHERE MORE STABLE THAN ON WED. BOTTOM LINE IS THAT I WILL KEEP LOW POPS IN...SIMILAR TO GOING ZONES. TEMPS WILL BE SIMILAR TO WEDS READINGS DURING THE DAY. WILL PROBABLY LEAN TOWARD MAV GUIDANCE. FRIDAY AND FRIDAY NIGHT: STILL HAVE LOW LEVEL MOISTURE TO WORK WITH ON FRIDAY ACROSS EASTERN PART OF CWFA. AVN MODEL HINTING AT A SHORTWAVE MOVING ACROSS THE AREA WITH AIRMASS BECOMING UNSTABLE. WILL CONTINUE TO KEEP LOW POPS IN FORECAST THROUGH FRIDAY NIGHT. 700MB TEMPS WARM ON FRIDAY...SO HIGHS SOME 10 DEGREES WARMER IN THE PLAINS LOOKS REASONABLE. FOR THE EXTENDED (SAT THROUGH WED): LONG RANGE MODELS SUGGEST A RIDGE LOCATED NEAR THE FOUR CORNERS ON FRIDAY...WITH THE RIDGE AXIS SHIFTING TO THE EAST INTO THE CENTRAL PLAINS THROUGH TUEDAY. NOT A LOT OF MOISTURE TO WORK WITH INTO TUESDAY...BUT DAYTIME HEATING AND DESTABILIZATION MAY BE ENOUGH TO SPARK DAILY CONVECTION. DURING TUESDAY...STRONG TROUGH WORKING ACROSS SOUTHERN CANADA WILL DROP AP COLD FRONT INTO EASTERN COLO. SO WILL KEEP CHANCES FOR TSTORMS GOING THROUGH WED. .PUB...NONE. TLM
In the hours before
Special weather statement, Jun 20, 11:46 AM MDT, 4 hours 53 minutes before
COZ058>081-202000- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1146 AM MDT WED JUN 20 2001 ...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO... ...SPOTTER ACTIVATION IS ANTICIPATED THIS AFTERNOON AND TONIGHT FOR A FEW SEVERE THUNDERSTORMS ACROSS THE SOUTHEAST COLORADO PLAINS... A FEW SEVERE THUNDERSTORMS ARE PROBABLE ACROSS THE SOUTHEAST PLAINS OF COLORADO...FROM THE I-25 CORRIDOR EAST TO THE KANSAS BORDER THIS AFTERNOON AND TONIGHT. LOW LEVEL MOISTURE IN PLACE...AN INCREASINGLY UNSTABLE ATMOSPHERE...AND DEVELOPING WIND SHEAR PROFILES WILL BECOME FAVORABLE FOR THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS. INITIALLY...THE GREATEST WEATHER THREATS WILL BE VERY LARGE HAIL... DAMAGING WINDS...AND THE POSSIBILITY OF ONE OR TWO TORNADOES. LATER ON IN THE EVENING...A LARGE COMPLEX OF THUNDERSTORMS...ONE OR TWO BEING SEVERE...WILL ADDITIONALLY BRING A HEAVY RAIN AND FLASH FLOOD THREAT TO THE FAR SOUTHEAST PLAINS. THUNDERSTORMS WILL LIKELY CONTINUE WELL PAST MIDNIGHT IN THE FAR SOUTHEAST PLAINS. ALSO...OVER THE REST OF THE AREA...ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE...BRINGING HAIL UNDER 3/4 INCH IN DIAMETER AND GUSTY WINDS UNDER 55 MPH THROUGH THIS EVENING. REMEMBER...A SEVERE THUNDERSTORM PRODUCES ANY COMBINATION OF THE FOLLOWING...HAIL 3/4 INCH IN DIAMETER OR LARGER...DAMAGING WINDS OR WIND GUSTS OF 58 MPH OR HIGHER...OR A TORNADO. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR FURTHER INFORMATION ON THIS DEVELOPING SEVERE WEATHER SITUATION.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 6:32 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas | 88 min |
| Jun 20, 3:32 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas | 58 min |
| Jun 20, 5:23 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 67 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.